Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 89, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2019, 7:29 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2019, 7:29 PM EDT (23:29 UTC)
- Expired
- Jul 21, 2019, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 7:35 PM EDT | FLASH FLOOD | Hopwood, PA | FLOODED ROADS AND BASEMENTS HOPWOOD |
| Jul 21, 8:00 PM EDT | FLASH FLOOD | Uniontown, PA | NUMEROUS FLOODED ROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1836 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WGUS51 KPBZ 212329 FFWPBZ PAC051-220230- /O.NEW.KPBZ.FF.W.0089.190721T2329Z-190722T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 729 PM EDT Sun Jul 21 2019 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Southwestern Fayette County in southwestern Pennsylvania... * Until 1030 PM EDT. * At 729 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 1 inch. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Uniontown... Farmington... Fairchance... New Salem... Chalkhill... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3992 7955 3981 7955 3981 7988 3993 7987 $$
2 follow-up statements
531 WGUS71 KPBZ 212345 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 745 PM EDT Sun Jul 21 2019 PAC051-220230- /O.CON.KPBZ.FF.W.0089.000000T0000Z-190722T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette PA- 745 PM EDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR SOUTHWESTERN FAYETTE COUNTY... At 743 PM EDT, law enforcement reported heavy rain and flash flooding in the warned area. FLASH FLOODING... Occurring. ESTIMATED RAINFALL... Up to 3 inches. ADDITIONAL RAINFALL...Up to 1 inch. Some locations that may experience flooding include... Uniontown... Farmington... Fairchance... New Salem... Chalkhill... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3992 7955 3981 7955 3981 7988 3993 7987 $$
634 WGUS71 KPBZ 220055 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 855 PM EDT Sun Jul 21 2019 PAC051-220230- /O.CON.KPBZ.FF.W.0089.000000T0000Z-190722T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette PA- 855 PM EDT Sun Jul 21 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR SOUTHWESTERN FAYETTE COUNTY... At 853 PM EDT, radar indicated heavy rain has moved out of the warned area, however runoff will maintain high water into this evening. FLASH FLOODING... Occurring. ESTIMATED RAINFALL... Up to 3 inches. ADDITIONAL RAINFALL...No additional rainfall at this time. Some locations that may experience flooding include... Uniontown... Farmington... Fairchance... New Salem... Chalkhill... PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 3992 7955 3981 7955 3981 7988 3993 7987 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:29 PM EDT, 1 hour earlier.
Area forecast discussion, Jul 21, 6:29 PM EDT, 1 hour before
Area Forecast Discussion National Weather Service Pittsburgh PA 629 PM EDT Sun Jul 21 2019 .SYNOPSIS... The approach and passage of a cold front will bring rain throughout the day Monday. Drier cooler weather can be expected for the remainder of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... The eve update featured cosmetic POP adjustments based on radar and high res model trends. Previous... Scattered and discontinuous convection continues along a very slow moving and diffuse cold front stretching from approximately Coshocton OH eastward towards Pittsburgh and into Westmoreland County PA. MLCAPE values in the vicinity are in excess of 2500 J/kg for much of the region. Combined with virtually no capping, storms should continue to initiate along this boundary over the next few hours, despite little in the way of upper forcing currently. With steep low-level lapse rates and the presence of some mid-level dry air, strong downdrafts / damaging wind gusts will be possible. There is also a threat for localized flash flooding in urban or other especially susceptible areas as storms train west to east along the boundary. Convective activity should initially wane a bit overnight as the lower atmosphere stabilizes, though a few scattered showers are still possible in close proximity to the frontal boundary. Some convective-allowing models (CAMs) do suggest an uptick in activity late overnight in association with some mid-level energy / shortwave ahead of the main trough axis digging across the Ohio Valley. Cloud cover and moist-low level air will keep temperatures warm once again overnight. Lows will range from the mid 60s in the vicinity of the I-80 corridor to mid 70s elsewhere. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... By Monday morning, storms will likely be ongoing along/near the aforementioned frontal boundary. At this time, the cold front will be stalled, bisecting the CWA. Exact placement is somewhat uncertain and will ultimately depend on the convective evolution overnight tonight. Impressive shortwave trough will dig into the upper midwest Monday evening and shift eastward overnight. This energy will push the front southeastward, and it will reach the mid-atlantic region by early Tuesday morning. Showers will end from NW to SE Monday night. Cooler and much less humid air will spread across the region behind the exiting rain. Precipitation amounts on Monday will vary from from around half an inch in places north of Pittsburgh to possibly in excess of an inch along/south of the Mason-Dixon line and also in locations that see multiple storms move across. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Cool, comparatively dry air will filter in behind the cold front on Tuesday. A few lingering showers cannot be ruled out as cool air moves over a warm Lake Erie, but otherwise most locales will be dry. Cloud cover will gradually decrease through the day as high pressure builds into the region. Seasonal or even slightly below seasonal temperatures are expected across the area through much of next week. Temperatures will rebound by the weekend as southerly flow returns and high pressure slides off the Atlantic coast. Ensembles and blended guidance are showing a dry long term. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Brief MVFR/IFR restrictions are expected in any storm that passes over a terminal with greatest confidence in the terminals between I-70 and I-80 given latest hi res output. Approaching shortwave trough will maintain shower chances, with increasing coverage through Monday. Expect both ceiling and visibility restrictions to continue until cold front crosses Monday night. .Outlook... VFR will return behind the cold front passage, with prevailing VFR expected for much of the week, outside of any morning fog. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 21, 2:15 AM EDT, 17 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 215 AM EDT Sun Jul 21 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-220615- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 215 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible this afternoon and evening. The main severe threat will be damaging wind gusts. Any storms will be capable of producing heavy rain, increasing the threat for flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 21, 2:25 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT SUN JUL 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG IMPERIAL-ENLOW 40.45N 80.25W
07/21/2019 ALLEGHENY PA NWS EMPLOYEE
BOTH TREES AND POWER LINES DOWN OFF ELM STREET IN
IMPERIAL
&&
EVENT NUMBER PBZ1902758
BROWNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:05 PM EDT | Special Weather Statement | PBZ | Venango | 40 min |
| Jul 20, 9:51 PM EDT | Special Weather Statement | PBZ | Clarion, Venango | 39 min |
| Jul 20, 9:56 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Venango | 49 min |
| Jul 20, 10:20 PM EDT | Special Weather Statement | PBZ | Clarion | 25 min |
| Jul 20, 10:25 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 39 min |
| Jul 20, 10:50 PM EDT | Special Weather Statement | PBZ | Jefferson | 25 min |
| Jul 21, 1:58 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 17 min |
| Jul 21, 2:17 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 28 min |
| Jul 21, 4:19 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 26 min |
| Jul 21, 6:14 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 31 min |
| Jul 21, 6:54 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 36 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.